Hi, there. I am surprised that your doctor is trying Rebif after you had a dpressive reaction to Avonex. This doesn't make sense to me.
Yes, the Interferon-beta-1a and 1b meds are known for sometimes causing depression or making it worse. Major or untolerable depression is an indication for discontinuing the interferon medications. The problem is that the side effects of the interferons is typically "sode-dependent". This means that the higher you go in dosage, the greater the side effects will typically be.
Avonex is the lowest dose of the interferons, Rebif is next and Betaseron is the highest. So, if you had a worsening of your depression on Avonex, the expectation would be that you would also have it on the other preparations and probably moreso.
I also have fought depression for more than 20 years. I went onto Avonex and thought I was doing pretty well. I did notice that I was having morbid thoughts (like how long I was willing to feel like this before I took terminal action), but it didn't feel all that much out of the ordinary for me. However, after a couple years, I had to stop the Avonex because I couldn't afford it. What I noticed after a month or two was that I was no longer having morbid thoughts.
My MS Neuro is also does research using Avonex and Tysabri. When he heard about this he was adamant that the Interferons were off my possible list of meds. He would not re-prescribe Avonex and said that Rebif and Betaseron would likely (not definitely) be worse.
As a physician, myself, this makes sense. When a person has a problem that is associated with a class of medications, they can be possibly have that problem with all members of that class. In the case of Interferons, their ability to cause or worsen depression is well-known and current major depression is a "relative" contraindication. I say relative, because one has to weigh the risk of the side effect versus the need for the benefit of the med. If the side effect is actually an allergy, then the whole class is Off Limits.
Depression needs to be taken VERY seriously in MS. In the US people with MS have 7 times the rate of suicide, independent of the effects of having a chronic, disabling and often painful disease.
So, I share your concern and do not understand you neurologist's thinking. Another formulation is still Interferon-beta-1a. The only difference is that which allows it to be given subcutaneously versus intramuscularly, or which allows it to be given on a different schedule. The active ingredient is IDENTICAL.
Is your depression being vigorously treated?
Now, as for posting on this forum. Now, I have my arm around your shoulders while shaking my finger at you. Everyone has every right in the world to ask questions here. Nobody is worse off and has greater right! In fact, you and the other people in the world that need support, friendship and information are the ONLY reason we are here!!!
"You are a Child of the Universe
no less than the trees and the stars,
You have a right to be here."
Desiderata - Max Erhmann, 1920's
Mamma Quix, MD
thank you so much for your reply and so fast, yes, i do feel kind of weird posting because i'm so much aware of how much worse off so many people are, but i have to admit the depression really kills me- i did have the suicidal thoughts on avonex, too, but it also came with crying fits i could do nothing against and not being able to focus on anything- hence i'm on unpaid sick leave right now, i was still working when i "just"had the ms symptoms (but as i said, quite light ones).
thanks for making feel welcome x
problem is that i really want to just trust in what my neuro is doing, i do feel taken very seriously by him and i also can tell that he does care about every single one of his patients including myself. he mentioned something about a new formulation of rebif, but not sure if that is likely to change the side effects. i guess i am already quite depressed again-suppose crying is a pretty good indication, as i'm otherwise not so prone to that. and yes, i'm on a quite high dose of venlavaxine 525 mg/day and have been on antidepressants for the last couple of years. the venlafaxine usually has my depression completely under control, i.e., i feel "normal", meaning, if i feel terrible, i feel "normally'terrible, not diminuished but not with this existential anguish i know so well by now. so the more frequently injected interferons are actually more potent? so it's probably not a good indication i feel already down after one shot with 1/4 of the dose..- i'm still gonna go for the second shot, just to make sure it's just not me being terrified of becoming depressed again, but then i will call my neuro and discuss it with him. another question: if i react with depression to interferon beta 1a, is it also highly likely i will develop depression as a side effect in response to interferon beta 1b? i can see that my neurologist probably wants to enable me to be more flexible with having to inject less- but what good is it if i'm depressed- can't do anything then anyway.
now for something completely different: i hope you are feeling better again! i saw your post saying you would be off for a while as you weren't feeling great. hope that's better by now!
It's the interferon part of the med which causes depression, so yes, I would expect that Betaseron (interferon-beta-1b) would be more likely than Rebif to cause the problem as it is the highest dose of all.
You are very welcome - in all ways.
But, you respect your neuro and you may need to take the risk to really, for sure, know if one might be better for you. Just stay in close contact with him as you try them. And, don't schedule any big decisions during this time. Keep your diet clean and free of sugar, and get any exercise you can.
We'll be here for you.
Thanks heaps for your good advice- which I will heed, too. I've just had the second Rebif injection and I'll see how I'm doing with the Rebif for the next couple of days. If the depression stays it's probably not a good idea to stay on- but will also consult with my neuro tomorrow. You have really helped me,
I was dx'd in July 2009, taking Rebif since Sept 09.
I'd had years of depression & anxiety/panic attacks; treated with Paxil, Klonopin, Lexapro, Cymbalta, and finally got help with "talk" therapy.
I too was terrified of the depression possibly associated with Rebif.
My experience (but everybody is different): The MS diagnosis, out of the blue, really threw me for a loop. The DX itself sent me into a downward spiral, which lasted for several months. But it was in place BEFORE I started the Rebif.
After several months of injecting successfully, and realizing that I might not turn into a vegetable overnight, my depression has totally lifted. I never had suicidal thoughts -- that's the big thing to be aware of.
I also walk 1 hour a day & am very careful with my diet. DO make sure you take fish oil & vitamin D; all my psych folks & MS docs say both help with depression, as even more importantly, protect the brain from the damage caused by depression & stress (who knew?).
So, for me, once I recognized that my MS depression was not actually a chemical response to Rebif, but rather my utter despair at having a progressive, unpredictable, incurable disease requiring semi-toxic injections which might not even help -- I was fine.
At least, I now tell myself, I am doing SOMETHING which might possibly control an uncontrollable disease.
So give Rebif a chance as long as it's comfortable to do so.
I WILL tell you that because I'm very small & have a history of depression & thyroid issues, I've stayed at the 22mcg (half dose) Rebif -- at MY request. You could stay at that dose longer then the 2 weeks in the titration pack -- just ask your neuro.
Let us know how things go with you.
thank you for your reply- that's good to hear you are going well on the rebif now- of course sorry to hear you had to go through these terrible months. i am continuing with the rebif, but it depends how it turns out, as my state before was a bit different, yes i was completely devastated by the diagnosis, but my depression was definitely under control with medication, i could still work full-time and focus on my work, too. ok, i wasn't having much fun otherwise and completely exhausted in the evenings, but still, i was able to do what i needed to do. then started with avonex and 2 days after the shot i started having what i could best describe as depressive "attacks", came on fairly quickly, suddenly i was reduced to a crying heap and had continuing thoughts of killing myself, several times a day for several hours, obviously couldn't go to work like this anymore. then, 6 days after the injection, as if someone had turned a switch, i felt normal again, just like that. next thing i was told to start on rebif instead, started with 1/4 dose on tuesday, flu-stuff was definitely bearable, wednesday was still ok and on thursday again the whole day a crying mess. i still did the next injection on thursday and feeling ok today and hoping it will stay that way. but should it not, i don't think i can afford to wait a couple of months for this to settle, i can't go to work in this state and may have to try out copaxone instead. not great to have to inject daily, but i'd rather do that then be in that state. i thank you for telling me your history- and i'm really hoping it might still work for me after all. am already taking vitamin d and fishoil as well, but have to admit the other areas of my lifestile are in dire need of improvement.
will let you know how it goes, kind regards, friederike